Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 19, NWS Grand Rapids, MI

August 16, 2024Allegan County, Ottawa County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Aug 16, 2024, 3:50 PM EDT for Allegan County, Ottawa County, Van Buren County, Michigan. It took effect at Aug 17, 2024, 8:00 AM EDT. It was in force for 68 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2024, 3:50 PM EDT (19:50 UTC)
In effect from
Aug 17, 2024, 8:00 AM EDT
Expired
Aug 20, 2024, 4:00 AM EDT
In force
68 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WHUS43 KGRR 161950
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
350 PM EDT Fri Aug 16 2024

MIZ056-064-071-170400-
/O.NEW.KGRR.BH.S.0019.240817T1200Z-240818T0200Z/
Ottawa-Allegan-Van Buren-
350 PM EDT Fri Aug 16 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
13 follow-up statements
536 
WHUS43 KGRR 170220
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1020 PM EDT Fri Aug 16 2024

MIZ056-064-071-171030-
/O.CON.KGRR.BH.S.0019.240817T1200Z-240818T0200Z/
Ottawa-Allegan-Van Buren-
1020 PM EDT Fri Aug 16 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT
SATURDAY THROUGH SATURDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
956 
WHUS43 KGRR 170731
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
331 AM EDT Sat Aug 17 2024

MIZ056-064-071-171545-
/O.CON.KGRR.BH.S.0019.240817T1200Z-240818T0200Z/
Ottawa-Allegan-Van Buren-
331 AM EDT Sat Aug 17 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
891 
WHUS43 KGRR 171512
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1112 AM EDT Sat Aug 17 2024

MIZ056-064-071-180200-
/O.CON.KGRR.BH.S.0019.000000T0000Z-240818T0200Z/
Ottawa-Allegan-Van Buren-
1112 AM EDT Sat Aug 17 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
659 
WHUS43 KGRR 171801
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
201 PM EDT Sat Aug 17 2024

MIZ037-043-050-180615-
/O.NEW.KGRR.BH.S.0020.240818T1200Z-240819T0400Z/
Mason-Oceana-Muskegon-
201 PM EDT Sat Aug 17 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ056-064-071-180615-
/O.EXT.KGRR.BH.S.0019.000000T0000Z-240819T0400Z/
Ottawa-Allegan-Van Buren-
201 PM EDT Sat Aug 17 2024

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SUNDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...Through Sunday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds and waves may decrease for a period
  of time Saturday night, but dangerous conditions are expected to
  develop again early Sunday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
319 
WHUS43 KGRR 180141
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
941 PM EDT Sat Aug 17 2024

MIZ056-064-071-180945-
/O.CON.KGRR.BH.S.0019.000000T0000Z-240819T0400Z/
Ottawa-Allegan-Van Buren-
941 PM EDT Sat Aug 17 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...Through Sunday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Even though there will be a lull in winds
  and waves for a while tonight, hazardous conditions are expected
  to develop again early Sunday morning. The north side of north
  piers will be particularly dangerous on Sunday. This includes
  Holland State Park and North Beach at South Haven. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ037-043-050-180945-
/O.CON.KGRR.BH.S.0020.240818T1200Z-240819T0400Z/
Mason-Oceana-Muskegon-
941 PM EDT Sat Aug 17 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT SUNDAY
THROUGH SUNDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The north side of north piers will be
  particularly dangerous on Sunday. This includes Stearns Park in
  Ludington, Mears State Park in Pentwater, and Muskegon State
  Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
514 
WHUS43 KGRR 180722
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
322 AM EDT Sun Aug 18 2024

MIZ056-064-071-181530-
/O.EXT.KGRR.BH.S.0019.000000T0000Z-240820T0800Z/
Ottawa-Allegan-Van Buren-
322 AM EDT Sun Aug 18 2024

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE MONDAY
NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...Through late Monday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North sides of piers will be vulnerable to
  strong currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ037-043-050-181530-
/O.EXT.KGRR.BH.S.0020.240818T1200Z-240820T0800Z/
Mason-Oceana-Muskegon-
322 AM EDT Sun Aug 18 2024

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH LATE MONDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From 8 AM EDT this morning through late Monday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North sides of piers will be vulnerable to
  strong currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
637 
WHUS43 KGRR 181548
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1148 AM EDT Sun Aug 18 2024

MIZ056-064-071-190600-
/O.CON.KGRR.BH.S.0019.000000T0000Z-240820T0800Z/
Ottawa-Allegan-Van Buren-
1148 AM EDT Sun Aug 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE MONDAY
NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...Through late Monday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North sides of piers will be vulnerable to
  strong currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ037-043-050-190600-
/O.CON.KGRR.BH.S.0020.000000T0000Z-240820T0800Z/
Mason-Oceana-Muskegon-
1148 AM EDT Sun Aug 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE MONDAY
NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From 8 AM EDT this morning through late Monday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North sides of piers will be vulnerable to
  strong currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
014 
WHUS43 KGRR 190253
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1053 PM EDT Sun Aug 18 2024

MIZ056-064-071-191100-
/O.CON.KGRR.BH.S.0019.000000T0000Z-240820T0800Z/
Ottawa-Allegan-Van Buren-
1053 PM EDT Sun Aug 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE MONDAY
NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...Through late Monday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North sides of piers will be vulnerable to
  strong currents. This includes Holland State Park and North 
  Beach at South Haven. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ037-043-050-191100-
/O.CON.KGRR.BH.S.0020.000000T0000Z-240820T0800Z/
Mason-Oceana-Muskegon-
1053 PM EDT Sun Aug 18 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE MONDAY
NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Through late Monday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North sides of piers will be vulnerable to
  strong currents. This includes Stearns Park in Ludington, Mears
  State Park in Pentwater, and Muskegon State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
226 
WHUS43 KGRR 190722
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
322 AM EDT Mon Aug 19 2024

MIZ056-064-071-191530-
/O.CON.KGRR.BH.S.0019.000000T0000Z-240820T0800Z/
Ottawa-Allegan-Van Buren-
322 AM EDT Mon Aug 19 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North sides of piers will be vulnerable to
  strong currents. This includes Holland State Park and North 
  Beach at South Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ037-043-050-191530-
/O.CON.KGRR.BH.S.0020.000000T0000Z-240820T0800Z/
Mason-Oceana-Muskegon-
322 AM EDT Mon Aug 19 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North sides of piers will be vulnerable to
  strong currents. This includes Stearns Park in Ludington, Mears
  State Park in Pentwater, and Muskegon State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
242 
WHUS43 KGRR 191429
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1029 AM EDT Mon Aug 19 2024

MIZ056-064-071-192230-
/O.CON.KGRR.BH.S.0019.000000T0000Z-240820T0800Z/
Ottawa-Allegan-Van Buren-
1029 AM EDT Mon Aug 19 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North sides of piers will be vulnerable to
  strong currents. This includes Holland State Park and North 
  Beach at South Haven.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ037-043-050-192230-
/O.CON.KGRR.BH.S.0020.000000T0000Z-240820T0800Z/
Mason-Oceana-Muskegon-
1029 AM EDT Mon Aug 19 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North sides of piers will be vulnerable to
  strong currents. This includes Stearns Park in Ludington, Mears
  State Park in Pentwater, and Muskegon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
989 
WHUS43 KGRR 191941
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
341 PM EDT Mon Aug 19 2024

MIZ056-064-071-200345-
/O.CON.KGRR.BH.S.0019.000000T0000Z-240820T0800Z/
Ottawa-Allegan-Van Buren-
341 PM EDT Mon Aug 19 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North sides of piers will be vulnerable 
  to strong currents. This includes Holland State Park and North 
  Beach at South Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ037-043-050-200345-
/O.CON.KGRR.BH.S.0020.000000T0000Z-240820T0800Z/
Mason-Oceana-Muskegon-
341 PM EDT Mon Aug 19 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North sides of piers will be vulnerable 
  to strong currents. This includes Stearns Park in Ludington, 
  Mears State Park in Pentwater, and Muskegon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
301 
WHUS43 KGRR 200209
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1009 PM EDT Mon Aug 19 2024

MIZ037-043-050-200315-
/O.CAN.KGRR.BH.S.0020.000000T0000Z-240820T0800Z/
Mason-Oceana-Muskegon-
1009 PM EDT Mon Aug 19 2024

...BEACH HAZARDS STATEMENT IS CANCELLED...

Winds and waves will continue to subside overnight. However a 
period of stronger north-northwest winds Tuesday afternoon and
evening may lead to a moderate swim risk developing later in the 
day.


$$

MIZ056-064-071-200800-
/O.CON.KGRR.BH.S.0019.000000T0000Z-240820T0800Z/
Ottawa-Allegan-Van Buren-
1009 PM EDT Mon Aug 19 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 AM EDT
TUESDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...Until 4 AM EDT Tuesday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Even though winds and waves will subside
  late tonight into Tuesday morning, a period of stronger north-
  northwest winds Tuesday afternoon and evening may lead to a
  moderate swim risk developing later in the day. 

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
131 
WHUS43 KGRR 200757
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
357 AM EDT Tue Aug 20 2024

MIZ056-064-071-200900-
/O.EXP.KGRR.BH.S.0019.000000T0000Z-240820T0800Z/
Ottawa-Allegan-Van Buren-
357 AM EDT Tue Aug 20 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 AM EDT EARLY THIS
MORNING...

The waves have fallen below criteria for a Beach Hazards
Statement. We will be monitoring coniditions this afternoon as 
some increase in the waves are projected. A return to at least
a moderate swim risk looks likely. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 16, 3:09 PM EDT, 41 minutes earlier. Its key messages:

  • Potential for Thunderstorms into Saturday
  • Mostly dry and cool next week
Area forecast discussion, Aug 16, 3:09 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
309 PM EDT Fri Aug 16 2024

.KEY MESSAGES...

- Potential for Thunderstorms into Saturday

- Mostly dry and cool next week

&&

.DISCUSSION...
Issued at 252 PM EDT Fri Aug 16 2024

- Potential for Thunderstorms into Saturday

The mid level low in northern WI will slowly drop down into lower MI
on Saturday.  The deeper cyclonic flow associated with this feature
along with the cooling aloft will support a continued environment
favorable for shower formation. PWAT's remain elevated with
values up around 1.5 inches based off of the ensemble plots.
Ensemble qpf plots suggest most locations will be seeing some
rain during this period as most members are showing qpf. We also
maintain some instability through the period so a risk for
thunderstorms exists. The convection that has persisted this
morning along the lakeshore was weakening. Overall the forcing
remains weak this afternoon but decent surface based CAPE is
expected with inland values up over 1000 J/kg. There will also be
weak low level convergence inland. Based on this, any renewed
convection this afternoon should be further inland with the
coverage forecast to be isolated/scattered. Early this evening a
stronger mid level vort max moves in and the lift associated with
this feature is expected to lead to a an area of storms tracking
eastward into the CWA. As for the severe thunderstorm risk, the
core of stronger mid levels winds stays south and west of the CWA
which will limit the deep layer shear and degree of storm
organization. As for Saturday, much less instability is forecast.
However with the cold temperatures aloft and deep cyclonic flow,
any heating will generate showers and a few storms. We will
maintain the risk for storms in the forecast into Saturday.

- Mostly dry and cool next week

A few lingering showers on Sunday will exit the area as the upper
low in our neck of the woods finally moves off to the east. In it's
wake, Lower Michigan will spend the bulk of the upcoming week under
the influence of northwest flow, thanks to an upper level ridge that
reasserts itself over the plains. What this means for us is a cooler-
than-normal airmass (highs pleasantly in the 70s), low humidity,
plenty of sunshine, and relatively light winds. Overall, a very
tranquil week appears to be on track for us.

There are some indications that a shortwave comes over the ridge
sometime in the 2nd half of the week and could produce a few showers
for us, but this is far from certain, and regardless is not likely
to "ruin" any days. Of note, overnight temperatures especially early
in the week are likely to be fairly chilly and will be dropping down
into the 40s - especially in rural/northern areas.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 139 PM EDT Fri Aug 16 2024

Widespread MVFR and occasional IFR ceilings and visibilities from
earlier are slowly improving, with some sunshine trying to spread
into the area from the southwest. While conditions should spend
most of the afternoon VFR at most locations, showers and scattered
thunderstorms are expected to begin redeveloping by mid afternoon,
primarily affecting northern and eastern areas. A more widespread
line of storms is likely this evening - generally between 6pm and
10 pm - to move in from Lake Michigan and sweep across Lower
Michigan. Behind this line of storms, winds shift a bit to come
from a due west direction and thunderstorms taper off to hit-or-
miss showers. This showery pattern, with steadily worsening MVFR
or even IFR ceilings and visibilities overnight and continuing
throughout much of the day Saturday with only very limited
improvement expected.

&&

.MARINE...
Issued at 252 PM EDT Fri Aug 16 2024

The winds and waves have decreased this afternoon as expected but
they will increase again on Saturday, especially later in the day.
We will likely see at least a moderate swim risk for parts of the
area later in the day as waves start topping 3 feet. We will hold
off on issuing a headline for that risk at this point given the
marginal setup.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...MJS/AMD
AVIATION...AMD
MARINE...MJS
Hazardous weather outlook, Aug 16, 3:34 AM EDT, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
334 AM EDT Fri Aug 16 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-170745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
334 AM EDT Fri Aug 16 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Periods of thunderstorms are expected, a couple of which could be
strong.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Non severe thunderstorms are expected Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-170745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
334 AM EDT Fri Aug 16 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Periods of thunderstorms are expected, a couple of which could be
strong.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Non severe thunderstorms are expected Saturday and Sunday.

Wind and waves will be hazardous to boaters and beach goers Sunday
and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 16, 10:25 AM EDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1025 AM EDT Fri Aug 16 2024

MIZ050-056-161600-
Muskegon MI-Ottawa MI-
1025 AM EDT Fri Aug 16 2024

...A strong thunderstorm will impact portions of northwestern Ottawa
and Muskegon Counties through NOON EDT...

At 1025 AM EDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Montague, or 19 miles west of Muskegon, moving
east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Muskegon...            Grand Haven...         Muskegon Heights...
Roosevelt Park...      North Muskegon...      Ferrysburg...
Whitehall...           Montague...            Spring Lake...
Lakewood Club...       Fruitport...           Norton Shores...
Dalton...              Holton...              Sullivan...
Muskegon SP...         Big Blue Lake...       Wolf Lake...
Duck Lake SP...        Twin Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4347 8605 4339 8604 4330 8604 4329 8602
      4306 8598 4306 8625 4315 8628 4336 8642
      4343 8645 4347 8646
TIME...MOT...LOC 1425Z 265DEG 20KT 4329 8663

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:23 AM EDTSpecial Marine WarningGRR37 min
Aug 16, 10:25 AM EDTSpecial Weather StatementGRRMuskegon95 min
Aug 16, 3:49 PM EDTSmall Craft AdvisoryGRR4 days

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.